Secondary Logo

Journal Logo

Comment on “Bullous Erythema Nodosum Leprosum as the First Manifestation of Multibacillary Leprosy

A Rare Phenomenon”

Prestigiacomo, John F., MD, MBA; Scollard, David M., MD, PhD

The American Journal of Dermatopathology: March 2019 - Volume 41 - Issue 3 - p 239
doi: 10.1097/DAD.0000000000001095
Letters to the Editor
Free

National Hansen's Disease Programs, Healthcare Systems Bureau, Health Resources and Services Administration, U.S. Department of Health and Human Services, Baton Rouge, LA

The authors declare no conflicts of interest.

To the Editor:

The letter is a comment on the article presented in your publication: “Bullous Erythema Nodosum Leprosum as the First Manifestation of Multibacillary Leprosy: A Rare Phenomenon” by Neha Bakshi, MD, DNB, Seema Rao, MD Pathology, and Rohit Batra, MD Dermatology. This report discusses the case of a 30-year-old Indian man who presented with a bullous skin condition that later was determined to be due to bullous erythema nodosum leprosum (ENL) caused by systemic reaction in multibacillary leprosy.

We appreciate the Journal publishing this article because it will increase the awareness of physicians for this presentation of leprosy. However, there are several inaccuracies in the report and the authors use some obsolete terminology that may cause confusion.

Bullous ENL is not as rare a phenomenon as the authors state. Many multibacillary patients develop bullous skin lesions during an episode of ENL which are not observed by a clinician. The actual occurrence of bullous ENL is likely to be greater than reported because of this.

The article states that ENL is more commonly encountered before or after treatment for leprosy. This is not true in our experience. ENL and type 1 reactions can occur at any time before, during, or after treatment of an infected leprosy patient. As long as there is a significant bacterial load of Mycobacterium leprae bacilli in the patient's skin, these reactions can occur. No one knows what specific physiological trigger causes reactions to develop.

This article provides few descriptors of the patient's physical signs of leprosy observed during the initial examination. Were there any skin areas that were anesthetic to pain? Did the patient have loss of eyebrows and eye lashes? Did the pinna of the patient's ears exhibit a nodular appearance? Did the patient complain of nasal stuffiness and/or bloody nasal discharge? Did he show signs of muscle wasting of the interossei of his hands? Did he show evidence of clawing of his fingers? Were any inflammatory markers checked in this patient; i.e., C-reactive protein and sed rate? In the biopsy specimen taken, were leprosy bacilli seen in and around nerve fibers?

The article describes the leprosy bacilli that were seen in the biopsy as being scattered and fragmented with a few intact bacilli being seen. If “few bacilli” were present, the patient is more likely to have “paucibacillary” disease and ENL does not occur in this type of leprosy. Could it be that this patient was already under treatment by another physician resulting in such a histologic picture?

The article states: “The patient was then started on World Health Organization Multidrug therapy regimen and the lesions improved within 10 days.” In patients with leprosy, it takes much longer than just 10 days of treatment to see any sign of clinical improvement. Also, WHO MDT does not treat ENL. ENL, as stated earlier in the article, is an “immune-mediated acute inflammatory reaction” and, as such, will respond only to medications that affect the patient's immune system. Was this patient ever put on Prednisone or Thalidomide?

The term “lazarine leprosy” is archaic and does not correspond to any contemporary classification. Use of this term is therefore more confusing than enlightening to readers who are not familiar with this disease.

Thank you for publishing our comments on this interesting case report. Please continue presenting articles covering such challenging diagnostic conditions as leprosy.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.